Popular hair-loss drug Propecia could be linked to long-term mojo meltdown
Can you save your hair and keep your mojo, too? That's the question prompted by a new study investigating the sexual side effects of the drug finasteride (better known among the hair loss crowd as Propecia). Conducted by scientists at Northwestern University, it argues that finasteride, along with enlarged prostate-treatment drug dutasteride, causes long-term sexual dysfunction, persisting even after users have stopped taking the drug.
Finasteride: A primer
Sick of Ads?
Join more than 500 New Atlas Plus subscribers who read our newsletter and website without ads.
It's just US$19 a year.More Information
Finasteride works by blocking production of dihydrotestosterone (DHT), a potent form of testosterone that contributes to male baldness. Prior to its FDA approval for use in hair loss, the drug was, and continues to be, a treatment for enlarged prostate.
As with all drugs, Propecia, which is targeted at the hair loss market, has its side effects, which include decreased libido and erectile dysfunction. These symptoms were reported during the clinical trials, though the reports also noted that these eventually went away after the men stopped taking the drugs. Warnings were included on drug labels when it was first released in 1997, but following various lawsuits (at present 1,370 and counting) and complaints, in 2012, the FDA updated them to highlight that the sexual side effects might persist for at least three months after stopping treatment.
New study, new findings?
This new study, headed by Steven Belknap, a research assistant professor in dermatology and medicine at Northwestern University, highlights once again the drug's toll on the male libido. A follow-up on an earlier study that argued the clinical trials had failed to report adequate information about the drug's sexual side effects, this one seeks to demonstrate that finasteride and dutasteride (which is prescribed for prostate enlargement under the name Avodart) cause sexual problems that continue for more than 90 days after patients have stopped taking the drugs; and that taking these drugs over a longer period raises the risk of these problems.
"Our study shows men who take finasteride or dutasteride can get persistent erectile dysfunction, in which they will not be able to have normal erections for months or years after stopping finasteride or dutasteride," says Belknap.
While all this sounds dire, there are a few things to consider. First, the study was supported by the Post-Finasterided Syndrome Foundation, a non-profit that funds research on the "sexual, neurological, and physical side effects" of the drug. Secondly, the study evaluated data compiled from patient records at Northwestern Medicine, which might have certain built-in weaknesses, such as missing data. Thirdly, a closer look at the numbers suggests that there might be more to these symptoms:
- Of the 11,909 men who took the drug and had no prior sexual dysfunction, 167 (around 1.4 percent) developed persistent erectile dysfunction (PED), which lasted for at least 90 days (or a median of 1,348 days) after they stopped taking the drugs.
- Among the 15,634 men who took the drug and had no prior sexual dysfunction, 699 (4.5 percent) developed new ED and 210 (1.3 percent) developed new low libido. Of the 103 young men (i.e. 16-42 years old) who developed new ED, 34 (33 percent) had PED.
- Young men who had more than 205 days of finasteride or dutasteride exposure had a 4.9-fold higher risk of PED than men with shorter exposure.
While a grave concern, the rates for PED are actually quite low. Could these not be idiosyncratic cases caused by genetic factors?
Vancouver-based dermatologist Jeff Donovan of the Donovan Hair Clinic, who was not involved in the study, isn't above ruling them out, even though such causes are presently unknown.
"It is very possible that there is a genetic predisposition to experiencing sexual side effects from finasteride," Donovan tells New Atlas, adding that the rate illustrated by the study "is low and based on the data perhaps even lower in men using the doses appropriate for hair loss (i.e. 0.79 percent in those using less than 1.25 mg)."
Even so, this new study is likely to stir up debate again. That said, while the voices of those cautioning against the drug have traditionally rung louder, advocates for Propecia do exist.
Dermatologist and cosmetic surgeon Jaggi Rao of Rao Dermatology in Edmonton, Canada, is one of them. "I think it's an amazing drug," he tells New Atlas, adding that he also takes it. Based on his experience prescribing the drug, he says he's inclined to take the controversies surrounding Procepia's side effects with a grain of salt. "Some people talk about erectile dysfunction and low libido, but to be honest, I think there's a very, very low chance of that happening. There's such a low dose. It's only 1 mg per day of finasteride. Based on my experience of prescribing it, I'd say it [happens] in less than 1 in 1,000 patients."
What about alternatives to Procepia? The issue is, as both Donovan and Rao point out, that no other therapy to date has been able to treat male hair loss as effectively as Propecia. "Every other medication that we're talking about, be it Rogaine or red light therapy, promotes hair growth but doesn't address the important philosophy of preventing hair loss. I think you need to do both," says Rao.
Researchers might argue that no head of hair is worth the risks associated with Procepia, but Donovan believes otherwise. "Men continue to take these medications for one specific reason – no other medication to date has anywhere near the effectiveness in the treatment of male pattern balding," he says. "Losing hair carries with it tremendous emotions, feeling of self-consciousness, embarrassment. Study after study tell us that men with hair loss experience reduced quality of life."
That said, he believes the results of this study also has its merits. While cases of PED among those who take Procepia are rare, they do serve to help physicians counsel patients with concerns about the sexual side effects of the drugs.
"Men want to understand the magnitude of risk with these medications," Donovan continues. "Some will take the risk if small, others will not. To date, it has been difficult to quantify the risk when I am meeting with my patients. These results make it imperative that physicians discuss the possibility of persistent erectile dysfunction with their patients, however rare it may be. We are moving away from wondering whether or not this occurs at all to now wondering what exactly is the risk. Moreover, it is important to advise patients who are currently on these medications that these issues can still occur despite lack of sexual problems at present."
The study was published in PeerJ.
Source: Northwestern University